Faith’s Pharmacy: Open 24 Hours Daily
Do you experience headaches, nausea, a sudden British accent or X-ray vision?
We’ve all heard and seen the commercials and read the brochures on the wacky side effects of medications. We think to ourselves, “I don’t want that to happen to me or that won’t happen to me!”
When I was first diagnosed with MS, there weren’t a lot of options as far as medications were concerned. My “treatment” options, I was told, was to go home, relax, have less stress in my life, exercise more and eat healthier. After a couple of years into my diagnosis, I was put on long-term steroids. I actually loved being on them. I felt great, had a lot of energy, and my MS symptoms were barely noticeable. I did this for years. But sometimes when I look back at my journey, I do wonder had I got on a DMT sooner, who knows how the progression of my disease would have gone.
I will warn you: I am that 1% of individuals you hear about in commercials and brochures. I’m allergic to almost all antibiotics, and I react to just about everything I take. I’m the one who will develop the British accent or develop X-ray vision. It’s like being on a game show! I never know what I’ll win!
The first DMT I was prescribed was Tecfidera. I started it on a Saturday morning and was expecting to have a nice, easy weekend. Wrong! Within an hour, my body was on fire. I’ve experienced flushing in the past, but this was something I had never experienced. My body was so hot and internally I felt like a BBQ grill. You probably could have cooked a steak on me! Just slather me up with some BBQ sauce, and I’m good to go! I was on Benadryl for about week until it went away. I never took it after that.
Avonex was the next DMT I tried. Avonex is an interferon, and it is an injection that I gave myself once a week. The first week I took it, I felt great! I had so much energy and remember thinking to myself “man, if this is how I’m going to feel all the time, this will be great.” My daughter even asked me the next day, “are you okay? You seem to be very ramped and energized.” That didn’t last long. Every week I would take it on a Friday, spend the weekend curled up in the fetal position, go to work on Monday, start to feel a little better by Wednesday, and then have to turn around and do the same thing by Friday. I did this for 4 years. The shaking, nausea, flu-like symptoms and pain only got worse and worse. The last shot I gave myself resulted in a mini seizure. I was told to come off the medication by my doctor because of the uncertainty of that happening again and possibly being worse the next time.
Next, I tried Copaxone. Once again, it was an injection. Why do I like stabbing myself so much? I wasn’t thrilled about have to do so 3 times a week, but I was reassured that side effects were more tolerable than Avonex. For me, it was not more tolerable. I had all the same symptoms of Avonex. Additionally, I experienced stomach pain so excruciating that I almost landed in the hospital. Please, no more shots!
While this is not a DMT, but rather a relapse management medication, I did try Acthar. I had a bad relapse, and my doctor and the time prescribed it to manage the relapse and symptoms. I had a nurse come out to my home and we spent several hours learning how to fill and administer the medication. The process was all new to me because I never had to measure my own mediation from a vial before. I’ve always taken pre-dosed medications. I unfortunately did not finish the recommended 5 days to due severe heart palpitations.
And last but not least, I tried the DMT Aubagio. I was so excited, and this drug felt so promising. After learning all I could about it, I was so confident that this was going to be the right one for me. But about two weeks in, my blood pressure felt off. That feeling got worse and worse, and my blood pressure continued to rise and rise. At the end of the day, I came off the medication within a month due to already having high blood pressure and not wanting to make it worse.
I am currently not on a DMT. The neurologists I’ve had over the years felt that staying off a medication is probably the best route for me. I know doctors would prefer for an individual to stay on a medication, but I’m that 1% where they felt the risks outweigh the benefits. I have 3 autoimmune disorders, I’ve had cancer 3 times, I’m allergic to most medications and antibiotics, and my age all played a role in this decision.
Do I wish I could be on a DMT and have it be successful? Of course! But do I want to be on one and develop a severe, life-threading disease because it? Of course not! Especially with my history, I need to do what’s best for me. Right now, that’s not being on. I don’t want to be in and out of the hospital or doctor’s office due to reactions, or worse, because of the medication I’m taking.
So, the next time you experience headaches, an addiction to chocolate, turning into a superhero or the ability to read your dog’s mind, give me a call. I’ll get you through it!
Editor’s Note: Learn more about medications and managing MS on the Society website.
The National Multiple Sclerosis Society is proud to be a source of information on multiple sclerosis related topics. Unless otherwise indicated, the information provided is based on professional advice, published experience, and expert opinion. However, the information does not constitute medical or legal advice. For specific medical advice, consult a qualified physician. For specific legal advice, consult a qualified attorney.
Breaking the cycle of exclusion: Embracing cultural competence in physical activity research for people with MS
Cultural competence in research involves considering the culture and diversity of a population.
An MS diagnosis in college didn’t stop Téa from cheering for the NFL.